What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:52 PM EST, 39 minutes earlier.
Area forecast discussion, Jun 3, 1:52 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
252 PM EDT Sat Jun 3 2023
.SYNOPSIS...
A backdoor cold front brings showers/storms this afternoon and evening.
Mainly dry weather is expected for the new work week, with much cooler
temperatures arriving by Wednesday following another cold front.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 120 PM Saturday...
A backdoor cold front pushes through the region this afternoon into
this evening with scattered to numerous showers and thunderstorms
expected ahead of, along, and behind it. Mesoscale models generally
depict between 500-1000J/kg of MLCAPE with fairly weak deep layer
shear of 10-20KTs. The main concern with these storms will be
locally gusty/damaging winds owing to a well mixed boundary layer
with surface dew point depressions around 20F promoting more
significant downdrafts. With generally weak steering flow these
storms may also be fairly slow moving allowing for localized
rainfall amounts of 1-2 inches within an hour. If one of these
convective cores goes over a built up or very flood prone area could
see some localized water issues. Given weak shear and wet bulb zeros
near 11kft, any hail risk would likely be contingent on storm scale
interaction.
The cold front clears the region to the south by late this evening.
In the wake of spotty precipitation falling today and relatively
light boundary layer flow, could see some fog developing overnight
in the better protected valleys - contingent on upper level cloud
cover exiting early enough.
Sunday will be slightly cooler with lowlands highs generally in the
80s. Should see less convective activity, primarily confined to the
mountains and adjacent foothills where diurnal upslope provides a
trigger. With weak flow through the column severe weather is not
expected, but some gusty winds will be possible with any
downdrafts.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Saturday...
Mainly dry weather is expected on Monday/Tuesday outside of a
few isolated diurnal showers/storms across the higher terrain.
Seasonable temperatures are expected both days amid a decent
amount of sunshine, with a cold front crossing through the
region on Tuesday mainly dry. Patchy river valley fog will be
possible at night across the deeper valleys of VA/WV.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM Saturday...
Following the passage of the aforementioned cold front, gradually
building surface high pressure will result in a beautiful stretch of
weather across the region by early June standards. Mostly sunny
skies and seasonably cool temperatures are expected throughout
the period, with even the lowlands progged to remain in the 70s
for highs on Wednesday/Thursday. This results in chilly overnight
low temperatures, with some patchy river valley fog across the
typical deeper valleys of central/southern WV and southwest VA.
There could even be a bit of patchy frost Thursday morning in
the typical northern mountain valley cold spots. A rather
stagnant upper low positioned across the northeastern CONUS
throughout this period may provide enough forcing (with diurnal
heating) for a few isolated showers across the mountains at
times, but given antecedent progressively drier soil moisture
and lessening evapotranspiration, any activity should be quite
isolated.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 120 PM Saturday...
A backdoor cold front pushes through the region this afternoon into
this evening with scattered to numerous showers and thunderstorms
expected ahead of, along, and behind it. Some of these storms may
produce gusty, erratic winds and small hail. The highest probability
of terminal impacts will occur at EKN/BKW/CKB where TEMPO groups for
TSRA have been added. For the remaining terminals, confidence is
lower in terminal impacts and will code only VCTS for now.
Convective activity quickly winds down tonight with loss of heating.
Protected valley locations that receive measurable rainfall will be
more prone to fog tonight - contingent on skies clearing. Confidence
is highest in fog at EKN where IFR impacts are coded over 9Z. For
the non-valley terminals, generally think light flow will help to
keep any fog at bay.
Winds generally light and easterly/northerly outside of
convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing, location, intensity and resultant
impacts to ceiling/visibility from showers and thunderstorms
may vary. Fog may not develop at EKN tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SUNDAY...
No widespread IFR conditions are anticipated.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/GW
NEAR TERM...JP
SHORT TERM...GW
LONG TERM...GW
AVIATION...JP
Hazardous weather outlook, Jun 3, 11:35 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1235 PM EDT Sat Jun 3 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-041645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1235 PM EDT Sat Jun 3 2023
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Stronger thunderstorms this afternoon and evening could produce
isolated instances of large hail and/or damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 3, 1:12 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
212 PM EDT Sat Jun 3 2023
WVZ523-526-031845-
Northwest Pocahontas WV-Southeast Randolph WV-
212 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of southwestern
Randolph and central Pocahontas Counties through 245 PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Snowshoe, or 10 miles north of Cass Scenic Railroad,
moving southwest at 15 mph.
HAZARD...Wind gusts in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mingo and Valley Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3842 7997 3849 8017 3863 7996 3856 7987
TIME...MOT...LOC 1811Z 037DEG 13KT 3855 7997
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GWSpecial weather statement, Jun 3, 1:31 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Sat Jun 3 2023
WVZ032-040-525-526-031900-
Barbour WV-Northwest Randolph WV-Taylor WV-Southeast Randolph WV-
231 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of north central
Randolph, southeastern Taylor and northeastern Barbour Counties
through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rowlesburg, moving southwest at 15 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philippi, Montrose, Pheasant Run, Bowden, Moatsville, Kerens and
Nestorville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 7968 3918 8010 3935 7989 3930 7989
3929 7986 3924 7985 3923 7981 3913 7984
3911 7980 3908 7978 3904 7978 3899 7957
TIME...MOT...LOC 1830Z 045DEG 15KT 3930 7970
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GWSpecial weather statement, Jun 3, 1:39 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT Sat Jun 3 2023
WVZ525-526-031900-
Northwest Randolph WV-Southeast Randolph WV-
239 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of north central
Randolph County through 300 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkins, moving southwest at 15 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elkins, Beverly and Womelsdorf (Coalton).
This includes Route 33 between mile markers 31 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 7985 3892 8003 3897 7993 3897 7990
3899 7989 3902 7983 3893 7972
TIME...MOT...LOC 1838Z 045DEG 15KT 3895 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GWSpecial weather statement, Jun 3, 2:00 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
300 PM EDT Sat Jun 3 2023
WVZ039-040-525-526-031930-
Barbour WV-Northwest Randolph WV-Upshur WV-Southeast Randolph WV-
300 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of northwestern
Randolph, east central Upshur and southeastern Barbour Counties
through 330 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkins, moving southwest at 15 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elkins, Mill Creek, Dailey, Beverly, Junior, Womelsdorf (Coalton),
Huttonsville, Bowden, Kerens and Ellamore.
This includes Route 33 between mile markers 31 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3865 7993 3888 8025 3905 7979 3904 7978
3903 7976 3896 7963
TIME...MOT...LOC 1859Z 045DEG 15KT 3892 7985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GWSpecial weather statement, Jun 3, 2:05 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
305 PM EDT Sat Jun 3 2023
WVZ031-032-039-040-031930-
Barbour WV-Harrison WV-Taylor WV-Upshur WV-
305 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of Taylor, northeastern
Upshur, central Barbour and east central Harrison Counties through
330 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving southwest at 20 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksburg, Grafton, Philippi, Audra State Park, Bridgeport, Anmoore,
Flemington, Valley Falls, Moatsville, Volga, Rosemont, Knottsville,
Meadland, Tygart Lake State Park, Thornton, McGee and Galloway.
This includes the following highways...
Interstate 79 between mile markers 120 and 128.
Route 50 in West Virginia near mile marker 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3896 8007 3934 8033 3940 8018 3940 8012
3941 8011 3939 8009 3940 8003 3942 8000
3945 7994 3945 7993 3944 7992 3913 7992
TIME...MOT...LOC 1903Z 060DEG 18KT 3940 7999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GWSpecial weather statement, Jun 3, 2:20 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
320 PM EDT Sat Jun 3 2023
WVZ030-039-521-522-525-526-031945-
Southeast Webster WV-Northwest Randolph WV-Northwest Webster WV-
Upshur WV-Lewis WV-Southeast Randolph WV-
320 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of west central
Randolph, southeastern Lewis, southern Upshur and northeastern
Webster Counties through 345 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Mill Creek, or 12 miles southeast of Buckhannon,
moving southwest at 20 mph.
HAZARD...Wind gusts in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rock Cave, Holly River State Park, Huttonsville, Alexander, Kanawha
Head, Eden, Helvetia, Cleveland, Pickens and Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 7995 3856 8027 3880 8047 3889 8018
TIME...MOT...LOC 1918Z 060DEG 18KT 3885 8009
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093164, 1093165, 1093560, 1093582, 1093563, 1093579, 1093173, 1093132, 1093125, 1093127, 1093174, 1093175, 1093176, 1093129, 1093576, 1093578, 1093581, 1093580.